Colorado, 2020

Hail and High Wind in Colorado, May 2, 2020

May 2, 2020 · NWS GJT · 2 events in 2 counties and zones

A quick moving shortwave trough brushed northwest Colorado and produced scattered showers and isolated thunderstorms north of Interstate 70. Some showers produced gusty outflow winds and one thunderstorm generated quarter-sized hail.

Where it happened

Every event with a place to put it; 1 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
2

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS GJT wrote it up.

A quick moving shortwave trough brushed northwest Colorado and produced scattered showers and isolated thunderstorms north of Interstate 70. Some showers produced gusty outflow winds and one thunderstorm generated quarter-sized hail.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Grand Junction, CO wrote its last area forecast discussion before the first event at May 2, 10:32 AM MST, 2 hours 13 minutes earlier.

Area forecast discussion, May 2, 10:32 AM MST, 2 hours 13 minutes before
Area Forecast Discussion
National Weather Service Grand Junction CO
1132 AM MDT Sat May 2 2020

.SHORT TERM...(Today through Sunday)
Issued at 430 AM MDT Sat May 2 2020

Southwesterly flow aloft continues over eastern Utah and western
Colorado early this Saturday morning. Clouds and some showers have
persisted overnight in areas north of the Bookcliffs and Tavaputs
range supported by weak pushes of moisture in this westerly flow.
Forecast guidance supports the idea of a local minimum in both
shower and cloud cover activity later this morning. The timing of
this brief break of drier air will coincide with late morning and
early afternoon heating, setting the stage for thunderstorm
activity later today in northeast Utah and northwest Colorado.
A gradual increase in surface moisture has taken place over the
past several days due to afternoon shower and thunderstorm
activity from the Uinta basin eastward through the Yampa valley
in northwest Colorado. Surface dewpoint values across this
corridor are now in the low to mid 40s - unseasonably high values
for this time of year west of the divide. This anomalous surface
moisture, combined with heating in the late morning and early
afternoon hours as clouds clear, will result in SBCAPE values
rising into the 1000-1300 range this afternoon per CAM guidance.
This will be more than sufficient for robust convective
development, initially favoring the higher terrain and steadily
moving east and northward through the afternoon. Wind profiles
today are slightly less favorable than were depicted in prior
model cycles. Mid and upper- level wind fields actually show a
weakness in flow moving through northeast Utah and northwest
Colorado around peak heating through 0z, and hodograph size and
shape is notably reduced. Still, 35-40 knots of Sfc-6km shear and
some low-level southerly flow should help maintain a few discrete
cells, especially early in convective development over eastern
Utah and far western Colorado. The past several runs of the HRRR
have shown remarkable consistency in producing a notable
single/multicell cluster in the Uinta Basin and tracking it
through the Dinosaur/Rangely Colorado corridor from 19z through
22z this afternoon. The 3k NAM also favors a similar scenario,
indicating the best CAPE/Shear overlap in this region.

Farther south, dry weather is expected generally from I-70
southward. Faster flow moving in from the southwest this afternoon
combined with deep mixing will result in gusty winds once again.
Combined with low RH values and dry fuels, another day of Red Flag
conditions are expected in the valleys from Montrose southward.

Convection in the north is expected to diminish after 8pm and
winds will relax in the south after sunset. A tranquil overnight
is expected with mainly dry weather lasting through Sunday
morning. By Sunday afternoon, another weak wave in westerly flow
will skirt our northern borders along the Wyoming state line.
Isolated afternoon showers and thunderstorms will once again be
possible in this corridor, however convection is expected to be
much weaker on Sunday given a push of dry air from the southwest
that will eradicate much of the low-level moisture buildup over
the past few days. Still, PoP values have been increased slightly
along the Wyoming border in this forecast cycle given a slight
southward trend in guidance.

.LONG TERM...(Sunday night through Friday)
Issued at 430 AM MDT Sat May 2 2020

Showers will continue across the north on Sunday night into Monday
morning as this wave slides eastward. By Monday afternoon and
evening, clearing skies are expected as dry westerly flow moves in
over the western slope. This dry and tranquil weather pattern will
likely continue unabated through the end of the long-term.
Temperatures will drop back to 5-10 degrees above average on
Monday and Tuesday, but will surge right back to well-above normal
values by midweek to the end of the week. In fact, readings of 15
degrees above normal will be common from Wednesday through Friday.
Overall forecast confidence is high throughout the entire forecast
period.

&&

.AVIATION...(For the 18Z TAFS through 18Z Sunday afternoon)
Issued at 1128 AM MDT Sat May 2 2020

Mid level clouds continue to stream over central and northern
Utah and Colorado this morning moving toward the northeast.
However, ceiling heights are expected to above ILS thresholds.
Expect a few showers and thunderstorms near VEL and HDN today from
18Z-00Z. Isolated showers and storms are possible at RIL and EGE
as well but the main impacts are expected to remain north of
these sites. VFR will dominate elsewhere all day with slightly
gusty winds favoring west-central and southern portions of the
forecast area. Expect a dry overnight with continued VFR on Sunday.

&&

.FIRE WEATHER...
Issued at 430 AM MDT Sat May 2 2020

Warm temperatures, gusty winds, and low relative humidities are
expected on Saturday. Critical fire weather conditions will occur
over much of the lowlands of southwest Colorado given critical
fuels in these regions. There is still some concern that thicker
clouds could make their way southward and limit the threat,
however this concern is lower with the latest model trends and
critical fire weather conditions are likely. Expect the threat to
diminish by early evening as wind speeds relax by sunset.

&&

.HYDROLOGY...
Issued at 1010 AM MDT Sat May 2 2020

Gauge reportes indicate increased flows along Elkhead Creek and
Slater Fork Creek due to snowmelt. These creeks have risen above
bankfull and are forecast to flucutate above and then below this
level over the next few days. This will allow localized low land
flooding to occur in mainly rural areas of northeastern Moffat
County and northwestern Routt County. Other small streams and
tributaries will also see runoff increased due to warm temperatures
causing an uptick in snowmelt. An areal flood advisory has been
issued through Monday afternoon to account for this activity.

&&

.GJT WATCHES/WARNINGS/ADVISORIES...
CO...Red Flag Warning until 9 PM MDT this evening for COZ207-290-292-
     294-295.

UT...None.
&&

SHORT TERM...MAC
LONG TERM...MAC
AVIATION...TGJT
FIRE WEATHER...MAC
HYDROLOGY...TGR
Hazardous weather outlook, May 2, 4:47 AM MST, 7 hours 58 minutes before
Hazardous Weather Outlook
National Weather Service Grand Junction CO
547 AM MDT Sat May 2 2020

COZ001>014-017>023-UTZ022>025-027>029-031200-
Lower Yampa River Basin-Central Yampa River Basin-
Roan and Tavaputs Plateaus-Elkhead and Park Mountains-
Upper Yampa River Basin-Grand Valley-Debeque to Silt Corridor-
Central Colorado River Basin-Grand and Battlement Mesas-
Gore and Elk Mountains/Central Mountain Valleys-
Central Gunnison and Uncompahgre River Basin-
West Elk and Sawatch Mountains-Flat Tops-
Upper Gunnison River Valley-Uncompahgre Plateau and Dallas Divide-
Northwest San Juan Mountains-Southwest San Juan Mountains-
Paradox Valley/Lower Dolores River-
Four Corners/Upper Dolores River-Animas River Basin-
San Juan River Basin-Southeast Utah-Eastern Uinta Mountains-
Eastern Uinta Basin-Tavaputs Plateau-Arches/Grand Flat-
La Sal and Abajo Mountains-Canyonlands/Natural Bridges-
547 AM MDT Sat May 2 2020

This hazardous weather outlook is for eastern Utah and western
Colorado.

.DAY ONE...Today and Tonight

Critical fire weather conditions are expected for portions of
west-central and southwest Colorado valleys this afternoon and
evening due to gusty southwest winds, low relative humidity and
dry fuels. Agricultural burning is discouraged. Scattered thunderstorms
are possible across the US-40 corridor with strong outflow winds
and isolated hail the primary threats. Please report any strong
wind or hail to the NWS office.

.DAYS TWO THROUGH SEVEN...Sunday through Friday

Dry and tranquil weather will resume for the rest of the weekend
and next week. No hazardous weather is expected at this time.

.SPOTTER INFORMATION STATEMENT...

Spotter activation will not be needed.

In the hours before

Special weather statement, May 2, 11:24 AM MST, 1 hour 21 minutes before
Special Weather Statement
National Weather Service Grand Junction CO
1224 PM MDT Sat May 2 2020

COZ001-003-006-UTZ025-027-021900-
Roan and Tavaputs Plateaus CO-Grand Valley CO-
Lower Yampa River Basin CO-Arches/Grand Flat UT-Tavaputs Plateau UT-
1224 PM MDT Sat May 2 2020

...SIGNIFICANT WEATHER ADVISORY FOR SOUTHWESTERN GARFIELD...
SOUTHEASTERN UINTAH AND NORTHEASTERN GRAND COUNTIES UNTIL 100 PM
MDT...

At 1223 PM MDT, Doppler radar was tracking a strong thunderstorm 38
miles northwest of Fruita, or 47 miles northwest of Grand Junction,
moving east at 30 mph.

Half inch hail and winds in excess of 40 mph will be possible with
this storm.

This storm will remain over mainly rural areas of southwestern
Garfield, southeastern Uintah and northeastern Grand Counties.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

This storm may intensify, so be certain to monitor local radio
stations and available television stations for additional information
and possible warnings from the National Weather Service.

&&

LAT...LON 3935 10941 3947 10943 3966 10899 3937 10893
TIME...MOT...LOC 1823Z 254DEG 25KT 3941 10936

Stearns
Special weather statement, May 2, 11:37 AM MST, 1 hour 8 minutes before
Special Weather Statement
National Weather Service Grand Junction CO
1237 PM MDT Sat May 2 2020

UTZ024-025-021900-
Eastern Uinta Basin UT-Tavaputs Plateau UT-
1237 PM MDT Sat May 2 2020

...SIGNIFICANT WEATHER ADVISORY FOR SOUTHWESTERN UINTAH COUNTY UNTIL
100 PM MDT...

At 1236 PM MDT, Doppler radar was tracking a strong thunderstorm 35
miles east of Sunnyside, or 38 miles south of Fort Duchesne, moving
east at 30 mph.

Half inch hail and winds in excess of 40 mph will be possible with
this storm.

This storm will remain over mainly rural areas of southwestern Uintah
County.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

This storm may intensify, so be certain to monitor local radio
stations and available television stations for additional information
and possible warnings from the National Weather Service.

&&

LAT...LON 3967 10986 3978 10987 3997 10946 3968 10938
TIME...MOT...LOC 1836Z 254DEG 25KT 3972 10978

Stearns
Special weather statement, May 2, 12:00 PM MST, 45 minutes before
Special Weather Statement
National Weather Service Grand Junction CO
100 PM MDT Sat May 2 2020

COZ001-003-006-UTZ025-021930-
Roan and Tavaputs Plateaus CO-Grand Valley CO-
Lower Yampa River Basin CO-Tavaputs Plateau UT-
100 PM MDT Sat May 2 2020

...SIGNIFICANT WEATHER ADVISORY FOR SOUTHWESTERN GARFIELD COUNTY
UNTIL 130 PM MDT...

At 1259 PM MDT, Doppler radar was tracking a strong thunderstorm 31
miles northwest of Fruita, or 39 miles northwest of Grand Junction,
moving east at 25 mph.

Dime size hail and winds in excess of 40 mph will be possible with
this storm.

This storm will remain over mainly rural areas of southwestern
Garfield County.

This includes Colorado 139 between mile markers 24 and 46.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

This storm may intensify, so be certain to monitor local radio
stations and available television stations for additional
information and possible warnings from the National Weather Service.

LAT...LON 3948 10907 3959 10911 3977 10875 3949 10864
TIME...MOT...LOC 1859Z 253DEG 20KT 3954 10903

Stearns
Special weather statement, May 2, 12:21 PM MST, 24 minutes before
Special Weather Statement
National Weather Service Grand Junction CO
121 PM MDT Sat May 2 2020

COZ002-003-022000-
Roan and Tavaputs Plateaus CO-Central Yampa River Basin CO-
121 PM MDT Sat May 2 2020

...SIGNIFICANT WEATHER ADVISORY FOR CENTRAL RIO BLANCO COUNTY UNTIL
200 PM MDT...

At 120 PM MDT, Doppler radar was tracking a strong thunderstorm 27
miles southeast of Rangely, or 51 miles north of Grand Junction,
moving east at 30 mph.

Dime size hail and winds in excess of 40 mph will be possible with
this storm.

This storm will remain over mainly rural areas of central Rio Blanco
County.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

This storm may intensify, so be certain to monitor local radio
stations and available television stations for additional information
and possible warnings from the National Weather Service.

LAT...LON 3978 10844 3988 10847 4003 10812 3979 10803
TIME...MOT...LOC 1920Z 255DEG 24KT 3982 10840

Stearns

The radar

The Grand Junction radar (KGJX), 87 km away, was scanning. The volume nearest the first event began at 19:43 UTC.

Open the radar archive at this moment

Event by event

1 hail, 1 high wind. Local standard time, as filed.

Hail, Rio Blanco

When
May 2, 12:45 PM MST to 1:00 PM MST
Where
Rio Blanco County, 16.56 mi WNW of Rio Blanco
Measured
1 in hail
Reported by
Public
Coordinates
39.840, -108.240

A severe thunderstorm produced large hail estimated to be the size of quarters southwest of Meeker.

High Wind, Grand Valley

When
May 2, 4:51 PM MST to 5:01 PM MST
Where
Grand Valley forecast zone
Measured
51 kt (59 mph) measured gust
Reported by
ASOS
Coordinates
39.308, -108.185 (the zone’s center; the record gives no point)

The automated sensor at the Grand Junction Regional Airport recorded a peak wind gust of 59 MPH from a decaying shower off of the Bookcliffs. The KKCO11 news station in town reported an uprooted Aspen tree.

What these are

Hail
Hail three-quarters of an inch or larger, or smaller hail that caused damage, filed with the largest stone measured.
High Wind
Sustained non-thunderstorm winds of 40 mph or more for an hour, or gusts of 58 mph or more.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Colorado in 2020Every state in 2020This day in weather historyWarnings in Colorado, May 2020

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 879619, 879618.